Oklahoma, 2010

Tornadoes and Hail in Oklahoma, May 12 to 13, 2010

May 12 to 13, 2010 · NWS OUN · 52 events in 20 counties and zones

Several supercell thunderstorms with large hail and tornadoes affected much of western Oklahoma during the late afternoon and early evening. The storms evolved into a squall line that brought numerous reports of severe weather, including particularly damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several supercell thunderstorms with large hail and tornadoes affected much of western Oklahoma during the late afternoon and early evening. The storms evolved into a squall line that brought numerous reports of severe weather, including particularly damaging winds and hail. A few locations that had received damage from the May 10 tornadoes saw additional damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 2:07 PM CST, 38 minutes earlier.

Area forecast discussion, May 12, 2:07 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CDT WED MAY 12 2010

.DISCUSSION...
A COLD FRONT OVER THE FAR NORTHWEST PART OF OUR FORECAST AREA WILL
MOVE SOUTHEAST OVERNIGHT... THEN SLOW SIGNIFICANTLY TOMORROW
MORNING AS IT MOVES INTO SOUTHEAST OKLAHOMA. THERE IS... OF
COURSE... A GOOD CHANCE OF QUITE A FEW SEVERE STORMS THIS
EVENING... AND SUBSTANTIAL RAINFALL OVERNIGHT AS MOISTURE
CONTINUES TO BE FORCED NORTHWARD OVER THE FRONTAL SURFACE.

THE FRONT WILL REMAIN IN THE GENERAL VICINITY OF THE SOUTHEAST
PART OF OUR FORECAST AREA INTO THE WEEKEND... SO RAIN CHANCES WILL
REMAIN FAIRLY HIGH... AND THE HIGHEST CHANCES WILL BE MOSTLY
ACROSS THE SOUTHEAST 2/3 OR SO OF OUR AREA... WITH SOME DAY-TO-DAY
VARIATIONS. RAIN CHANCES SLOWLY DECREASE INTO EARLY NEXT WEEK AS
THE FORCING WEAKENS.

HIGH PRESSURE MAY BE FORCEFUL ENOUGH TO SHUT OFF THE RAIN BY MID-
WEEK.

TEMPERATURES WILL DROP SIGNIFICANTLY WITH THE PASSAGE OF THE COLD
FRONT TONIGHT AND TOMORROW. THE EXPECTED RAIN BAND ALONG/NORTHWEST
OF THE FRONT WILL FURTHER COOL TEMPERATURES TOMORROW. AS A
RESULT... THURSDAY WILL BE A CHILLY DAMP DAY FOR THE MOST PART
ACROSS ABOUT THE SOUTHEAST HALF OF OUR AREA. RELATIVELY COOL
DAYTIME TEMPERATURES WILL PERSIST INTO THE WEEKEND AS CLOUD COVER
REMAINS THICK OVERHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  54  67  55  74 /  60  60  30  40
HOBART OK         47  69  53  71 /  50  40  30  50
WICHITA FALLS TX  59  70  59  75 /  50  60  60  60
GAGE OK           43  70  42  67 /  30  20  10  50
PONCA CITY OK     50  66  49  74 /  60  60  20  20
DURANT OK         69  74  61  78 /  40  60  60  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/23
Hazardous weather outlook, May 12, 11:00 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED MAY 12 2010

OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN NORTH
TEXAS AND MUCH OF CENTRAL AND WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE FROM
HOLDENVILLE TO MARIETTA...AND SOUTHEAST OF AN ERICK TO WOODWARD
LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 5 PM.

IMPACTS...
THE MAIN IMPACTS WILL BE VERY LARGE HAIL... POSSIBLY LARGER THAN
BASEBALLS. DAMAGING STRAIGHT LINE WINDS... HEAVY RAIN... AND
ISOLATED TORNADOES ALSO WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH THE EVENING.

DISCUSSION...
A WARM AND VERY UNSTABLE AIR MASS WILL REMAIN IN PLACE OVER OKLAHOMA
AND WESTERN NORTH TEXAS TODAY. ELEVATED SHOWERS AND SCATTERED
THUNDERSTORMS WERE DEVELOPING AT MIDDAY FROM FAR SOUTHWESTERN
OKLAHOMA... SOUTH AND SOUTHWESTWARD ACROSS TEXAS TOWARD THE BIG BEND
AREA. THESE SHOWERS WERE MOVING RAPIDLY NORTHEASTWARD. SURFACE
HEATING AND DESTABILIZATION WILL ALLOW SOME OF THESE SHOWERS AND
STORMS TO INTENSIFY AS THEY BECOME ROOTED MORE IN THE SURFACE AIR
LATER THIS AFTERNOON. WITH EXTREMELY UNSTABLE CONDITIONS ALREADY IN
PLACE... CAPE VALUES IN THE RANGE OF 3000 TO 4000... A FEW OF THESE
STORMS MAY BECOME SEVERE BY LATE AFTERNOON AS THEY MOVE ACROSS NORTH
CENTRAL TEXAS AND TOWARD CENTRAL OKLAHOMA. VERY LARGE HAIL WILL BE
THE MAIN CONCERN.

OTHER THUNDERSTORMS ARE LIKELY TO FORM LATE IN THE DAY... MOST
LIKELY BETWEEN 5 AND 7 PM... ALONG A COLD FRONT OVER NORTHWESTERN
OKLAHOMA... AND SOUTHWARD ALONG A DRY LINE INTO FAR WESTERN PARTS OF
NORTH TEXAS. VERTICAL WIND SHEAR WILL SUPPORT ORGANIZED SEVERE
THUNDERSTORMS... INCLUDING SUPERCELLS. THE EXTREME INSTABILITY
PRESENT WILL SUPPORT THE GENERATION OF VERY LARGE HAIL... BUT
DAMAGING WINDS AND A FEW TORNADOES ALSO WILL BE POSSIBLE. THE
COMBINATION OF SHEAR AND INSTABILITY... AND THE PRESENCE OF A
SURFACE BOUNDARY NEARBY... WILL PLACE THE AREA FROM WEST CENTRAL
INTO NORTH CENTRAL OKLAHOMA IN THE GREATEST RISK OF GIANT HAIL AND
ISOLATED TORNADOES LATE TODAY AND THIS EVENING.

THE STORMS ARE EXPECTED TO GRADUALLY EVOLVE INTO A LARGER COMPLEX OF
STORMS... WHICH WILL MOVE SOUTHEASTWARD WITH THE COLD FRONT
OVERNIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE THE
MAIN THREATS WITH THESE STORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
             NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR..80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL REMAIN HIGH THURSDAY AND FRIDAY AS THE
FRONTAL BOUNDARY MOVES SLOWLY SOUTHWARD. ALTHOUGH THE SEVERE WEATHER
THREAT WILL DECREASE...THE THREAT FOR HEAVY RAIN WILL CONTINUE IN
SOUTHWEST AND CENTRAL OKLAHOMA THURSDAY...SHIFTING INTO SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY AND POSSIBLE SATURDAY.
CHANCES FOR THUNDERSTORM WILL DECREASE BY EARLY NEXT WEEK AS THE
UPPER LEVEL TROUGH OVER THE ROCKIES GRADUALLY MOVES EASTWARD THROUGH
THE CENTRAL U.S.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

In the hours before

Special weather statement, May 12, 12:45 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CDT WED MAY 12 2010

OKZ037-TXZ085-121900-
TILLMAN OK-WILBARGER TX-
145 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN AND WILBARGER
COUNTIES.

AT 145 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
GRAYBACK...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WINDS TO 50 MPH...

LAT...LON 3433 9923 3422 9897 3392 9921 3400 9940

..SPEG.
Special weather statement, May 12, 1:00 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CDT WED MAY 12 2010

OKZ037-TXZ085-121920-
TILLMAN OK-WILBARGER TX-
200 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN AND WILBARGER
COUNTIES.

AT 200 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF OKLAUNION...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

LAT...LON 3434 9922 3435 9918 3439 9920 3458 9912
      3459 9910 3439 9868 3408 9914 3418 9928

..SPEG.
Special weather statement, May 12, 1:21 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
221 PM CDT WED MAY 12 2010

OKZ037-038-121945-
TILLMAN OK-COMANCHE OK-
221 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND TILLMAN
COUNTIES.

AT 221 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF INDIAHOMA...MOVING NORTHEAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

LAT...LON 3460 9887 3460 9883 3468 9882 3480 9875
      3465 9849 3440 9881 3449 9894

..SPEG.
Special weather statement, May 12, 2:20 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT WED MAY 12 2010

TXZ084-087-122030-
FOARD TX-KNOX TX-
320 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

AT 320 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
BENJAMIN...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3388 9973 3377 9953 3352 9974 3362 9992

..SPEG.

The radar

The Vance AFB radar (KVNX), 99 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

29 hail, 20 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Woodward

When
May 12, 2:45 PM CST to 2:50 PM CST
Where
Woodward County, 6 mi N of Mooreland
Measured
1 in hail
Reported by
Public
Coordinates
36.527, -99.210

Most of the hail was smaller, but a few hail stones were 1.00 inch.

Hail, Jackson

When
May 12, 3:33 PM CST
Where
Jackson County, Altus
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.640, -99.330

Hail, Jackson

When
May 12, 3:45 PM CST
Where
Jackson County, 5 mi E of Blair
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.780, -99.242

Hail, Ellis

When
May 12, 4:08 PM CST
Where
Ellis County, 9 mi S of Fargo
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
36.240, -99.620

Hail, Woodward

When
May 12, 4:20 PM CST
Where
Woodward County, 2.33 mi WSW of Tangier
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.410, -99.570

Hail, Beckham

When
May 12, 5:00 PM CST
Where
Beckham County, 6.61 mi SSW of Sweetwater
Measured
1.75 in hail
Property damage
$200
Reported by
Emergency Manager
Coordinates
35.330, -99.950

The hail was reported between Mayfield and Sweetwater. Tree limbs were also downed at this location. Monetary damages were estimated.

Hail, Ellis

When
May 12, 5:08 PM CST
Where
Ellis County, Gage
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.320, -99.760

Hail, Roger Mills

When
May 12, 5:20 PM CST
Where
Roger Mills County, 3 mi N of Dempsey
Measured
1.75 in hail
Reported by
Public
Coordinates
35.553, -99.820

Tornado, Harmon

When
May 12, 5:20 PM CST to 5:25 PM CST
Where
Harmon County, 7 mi NW of Vinson to 7 mi NNW of Vinson
Rating
EF0
Path length
2.73 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
34.972, -99.947

The tornado was reported by an off-duty NWS employee. No damage was reported with the tornado and the location is estimated.

Hail, Harmon

When
May 12, 5:50 PM CST
Where
Harmon County, 5 mi NNE of Madge
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.967, -99.926

Hail at least golf ball-size was found along Highway 30 in northern Harmon county. The hail could have been larger than golf ball-size because the hail had been on the ground approximately 40 minutes.

Hail, Beckham

When
May 12, 5:51 PM CST
Where
Beckham County, 11.41 mi SSW of Erick
Measured
1.75 in hail
Reported by
Public
Coordinates
35.050, -99.920

Hail, Beckham

When
May 12, 6:08 PM CST
Where
Beckham County, 5 mi SW of Sayre
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.249, -99.703

Hail, Beckham

When
May 12, 6:25 PM CST
Where
Beckham County, 2 mi S of Carter
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.191, -99.500

Hail, Beckham

When
May 12, 6:25 PM CST
Where
Beckham County, 3 mi W of Carter
Measured
1.75 in hail
Reported by
Public
Coordinates
35.220, -99.553

Hail, Beckham

When
May 12, 6:30 PM CST
Where
Beckham County, 5 mi SSW of Elk City
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
35.343, -99.454

Hail, Beckham

When
May 12, 6:35 PM CST
Where
Beckham County, 9 mi S of Elk City
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
35.280, -99.420

Hail, Beckham

When
May 12, 6:40 PM CST to 6:49 PM CST
Where
Beckham County, 4 mi S of Elk City
Measured
1 in hail
Reported by
Public
Coordinates
35.352, -99.420

Hail, Washita

When
May 12, 6:45 PM CST to 6:55 PM CST
Where
Washita County, 4 mi SW of Canute
Measured
2.5 in hail
Reported by
Public
Coordinates
35.379, -99.330

Hail up to tennis ball size fell for 10 minutes. Wind gusts to 50 mph were also reported at this location.

Hail, Washita

When
May 12, 6:52 PM CST
Where
Washita County, 4 mi S of Canute
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.362, -99.280

Hail, Washita

When
May 12, 6:55 PM CST to 7:05 PM CST
Where
Washita County, Foss
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.460, -99.170

Thunderstorm Wind, Washita

When
May 12, 6:59 PM CST
Where
Washita County, 1 mi WNW of Burns Flat
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.365, -99.196

The winds were sustained at 41 kts with gusts to 52 kts. Based on radar the winds were likely associated with the rear flank downdraft.

Hail, Washita

When
May 12, 7:01 PM CST
Where
Washita County, 3 mi N of Burns Flat
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.403, -99.180

Tornado, Washita

When
May 12, 7:21 PM CST to 7:26 PM CST
Where
Washita County, 2.83 mi NE of Bessie to 3.75 mi SE of Clinton
Rating
EF0
Path length
4 mi
Path width
50 yd
Continued into
Custer, Ok (OUN)
Reported by
Emergency Manager
Coordinates
35.414, -98.962

Spotters and emergency management personnel observed a tornado that developed over north-central Washita county and moved northeast into Custer county. No damage was reported in Washita county.

Hail, Custer

When
May 12, 7:26 PM CST
Where
Custer County, Arapaho
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.580, -98.960

Tornado, Custer

When
May 12, 7:26 PM CST to 7:35 PM CST
Where
Custer County, 3.75 mi SE of Clinton to 6.28 mi ESE of Arapaho
Rating
EF1
Path length
6.4 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
35.466, -98.931

Storm spotters observed a tornado that moved from Washita county into Custer county. The tornado damaged a barn and a residence, and downed a few power lines as it moved northeast across Interstate 40 east of Clinton. The tornado lifted north of Intestate 40 near Custer City Road. Monetary damages were not available.

Hail, Roger Mills

When
May 12, 8:30 PM CST
Where
Roger Mills County, 3 mi NE of Crawford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.861, -99.762

The hail was reported on the county line between Ellis and Roger Mills counties.

Thunderstorm Wind, Garfield

When
May 12, 10:45 PM CST
Where
Garfield County, 2 mi SW of Enid
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
36.380, -97.905

Several large tree limbs were downed, and a roof sustained minor roof damage. Monetary damages were estimated.

Hail, Garfield

When
May 12, 10:50 PM CST
Where
Garfield County, Hillsdale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.560, -97.990

Strong winds were also reported with hail, puncturing holes in the siding of a building. Damage to the area wheat crop was also reported. Monetary damage estimates were not available.

Thunderstorm Wind, Garfield

When
May 12, 11:12 PM CST
Where
Garfield County, Hunter
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.560, -97.660

No damage was reported with the wind gust.

Hail, Kay

When
May 12, 11:30 PM CST
Where
Kay County, 4 mi W of Blackwell
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.800, -97.352

Hail, Kay

When
May 12, 11:30 PM CST
Where
Kay County, 1 mi N of Blackwell
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.815, -97.280

A car sustained several dents and the windshield was cracked by the hail. Monetary damages were estimated.

Hail, Kay

When
May 12, 11:52 PM CST
Where
Kay County, 3 mi S of Chilocco
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
36.947, -97.070

Thunderstorm Wind, Jackson

When
May 13, 12:34 AM CST
Where
Jackson County, (Lts)altus Afb
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
34.660, -99.290

Thunderstorm Wind, Jackson

When
May 13, 12:35 AM CST
Where
Jackson County, Altus
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.640, -99.330

Minor roof damage was reported was reported to homes. Numerous tree limbs up to 8-inches in diameter were also downed by the strong winds. Monetary damage estimates were not available.

Hail, Jackson

When
May 13, 1:04 AM CST
Where
Jackson County, 9 mi S of Altus
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.510, -99.330

Thunderstorm Wind, Stephens

When
May 13, 1:50 AM CST
Where
Stephens County, Empire City
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.420, -98.040

A metal barn was blown down. Numerous tree limbs were also downed. The report was relayed by KWTV-9 TV. Monetary damage estimates were not available.

Thunderstorm Wind, Comanche

When
May 13, 1:53 AM CST
Where
Comanche County, Lawton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.610, -98.390

Several tree limbs were downed on the west side of Lawton. Monetary damages were estimated.

Hail, Comanche

When
May 13, 2:03 AM CST
Where
Comanche County, 2 mi N of Elgin
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.809, -98.290

Thunderstorm Wind, Grady

When
May 13, 2:10 AM CST
Where
Grady County, Rush Springs
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.780, -97.960

A roof of an apartment complex sustained major damage. Other roof damage was reported to a couple of homes. Monetary damage estimates were not available.

Thunderstorm Wind, Grady

When
May 13, 2:15 AM CST
Where
Grady County, 3.67 mi ENE of Norge
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.010, -97.940

Thunderstorm Wind, Grady

When
May 13, 2:15 AM CST
Where
Grady County, 2 mi NNW of Ninnekah
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.977, -97.933

Thunderstorm Wind, Stephens

When
May 13, 2:20 AM CST
Where
Stephens County, 7 mi NW of Velma
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.532, -97.757

Thunderstorm Wind, Stephens

When
May 13, 2:25 AM CST
Where
Stephens County, Velma
Measured
54 kt (62 mph) measured gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.460, -97.670

A couple of power poles were blown down. Monetary damages were estimated.

Thunderstorm Wind, Garvin

When
May 13, 2:25 AM CST
Where
Garvin County, Lindsay
Measured
75 kt (86 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.840, -97.610

A total of 39 businesses were damaged by the severe winds. One business was destroyed, and 10 sustained major damage. Nine mobile homes were also damaged. At the lumber yard, the roofs of two buildings were blown off. Several power lines, tree branches, and two restaurant signs were also downed. The report was relayed by KWTV-9 and local emergency management. Monetary damage estimates were not available.

Thunderstorm Wind, Cleveland

When
May 13, 2:30 AM CST
Where
Cleveland County, 1.55 mi WNW of (Oun)norman Westheimer Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
35.262, -97.493

Several fence panels were downed, several of which were blown approximately 15 feet. Pea size hail also occurred at this location. Monetary damages were estimated.

Thunderstorm Wind, McClain

When
May 13, 2:30 AM CST to 2:32 AM CST
Where
McClain County, 5 mi SE of Blanchard
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.089, -97.597

Several tree branches at least 6-inches in diameter, as well as numerous smaller branches, were blown down. Minor roof damage was also report to roof of a home, and a couple of windows were broken on a garage. Monetary damage estimates were not available.

Hail, McClain

When
May 13, 2:38 AM CST to 2:40 AM CST
Where
McClain County, 4 mi WNW of Newcastle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.272, -97.665

Thunderstorm Wind, Pottawatomie

When
May 13, 3:00 AM CST
Where
Pottawatomie County, 5.56 mi S of Dale
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
35.310, -97.040

Several power lines and a tree were downed by the strong winds. The report was relayed by KWTV-9. Monetary damages were estimated.

Thunderstorm Wind, Lincoln

When
May 13, 3:15 AM CST
Where
Lincoln County, 4 mi N of Prague
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.548, -96.690

A large pole barn was demolished. Several trees were also uprooted. A portable basketball goal was moved approximately 500 feet. Monetary damage estimates were not available.

Thunderstorm Wind, Lincoln

When
May 13, 3:15 AM CST
Where
Lincoln County, Prague
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.490, -96.690

Three homes had their roofs completely removed. Three well built barns were also completely destroyed. Monetary damage estimates were not available.

Thunderstorm Wind, Seminole

When
May 13, 3:18 AM CST
Where
Seminole County, Little
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.350, -96.670

A couple of highway signs were blown down. Several power poles were also broken. Monetary damage estimates were not available.

Thunderstorm Wind, Pontotoc

When
May 13, 3:32 AM CST
Where
Pontotoc County, Vanoss
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.760, -96.870

A roof at a residence was partially removed. A 30 ft by 80 ft metal/wood barn was also destroyed. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyThe tornado archive for Oklahoma, 2010Warnings in Oklahoma, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231584, 231845, 231585, 231586, 231587, 231588, 231589, 231590, 231662, 231596, 231597, 231598, 231599, 231600, 231601, 231602, 231603, 231607, 231608, 231609, 231610, 231611, 232003, 231612, 231667, 231613, 231614, 231616, 231618, 231620, 231621, 231622, 231624, 231626, 231841, 231628, 231630, 231632, 231633, 231638, and more.